The Food and Drug Administration (FDA) has announced that the drug Fentanyl Transdermal Patch, which is used for the treatment of moderate to severe pain is being recalled due to discrepancies in its deliverance of steady medication.Â The drug, which is widely used for pain control delivers the narcotic through the skin for continuous control of, typically, chronic health conditions. On October 22, 2010 Actavis Inc, maker of the patch announced the withdrawal of 18 lots of the Fentanyl Transdermal 25 mg/hour pain patch. The drug is also marketed under the brand name Duragesic. Â
The withdrawal was voluntarily after the manufacturer found that some of the patches were not releasing the medication steadily, but instead dumping it into the skin at an unsafe rate. Narcotics that are delivered too quickly can result in a variety of conditions that can lead to hospitalization and even death.Â The most common symptoms associated with Fentanyl include:
Becoming overly sedated
Breathing that slows dramatically or even stops
Breathing that is too shallow
Patients who use the Fentanyl patch should be instructed on its use and how to control the delivery of the medication. Wearers should not expose the patch to excessive heat–including saunas, hot tubs, or even heating pads.Â All of which can increase the risk of overdose and physical side effects from the drug.
Often, drugs like Fentanyl are used in patients who already take multiple narcotics for pain control.Â For this reason it is important for health care providers and pharmacists to recognize the dangers associated with multiple medications of this type.Â Patients can develop a tolerance to pain medications that will require higher doses to obtain the same pain relieving effect.Â If a patient is already taking narcotics by mouth, and using a pain controlling patch like Fentanyl it is especially important that they take care, and are counseled by their doctor to ensure safe delivery of the medication, never to wear two at once and rotate sites each time.Â Other factors that can influence the delivery rate of the medication include excessive hair at the application site (which should be removed before application), and exposure to excessive heat.
The dangers of Fentanyl are serious and very real.Â Respiratory depression often starts slowly and patients or family members may not realize what is happening.Â Often, its sufferers will just fall asleep, as they are overly sedated and the slowing of respirations begins soon after–which can result in death soon after.
Patients who use the Fentanyl patch that is being recalled–the 25mg dose only–should check with their pharmacist to verify that they have one of the recently pulled lot numbers.Â If so, your doctor may prescribe a new medication temporarily or your pharmacist will exchange the medication for new.